Channel 9 news has reported that baby Declan was injected with the wrong medication whilst undergoing a routine CT scan at Sydney’s Nepean Hospital.
An emergency department doctor accidentally administered 12mg of intravenous Suxamethonium instead of administering 12mg of Ketamine to the baby.
Declan stopped breathing for 90 seconds and turned blue. The Director of the Emergency Department met with the parents that day and apologised.
Suxamethonium is a short acting depolarising neuromuscular blocking agent (NMB). It essentially causes short-term paralysis and is used as sedation/relaxation in anaesthesia.
- Endotracheal intubation.
- Endoscopic examination.
- Orthopaedic manipulations.
- Short surgical procedures.
There are numerous guidelines regarding the administration of this drug in hospitals in Australia. Equipment for intubation and ventilation must be available. It should only be given when a person experienced in endotracheal intubation is present. It should not be administered to a conscious patient.
A coroner’s inquest has found that Mr Paul Lau died on 19 June 2015 as a result of prescribing error by an anaesthetist, which led to Mr Lau receiving medication intended for another patient whilst he was recovering from ACL reconstruction surgery. The error was not detected by Hospital staff before his death.
Dr Kim opened Paul’s TrakCare record to prescribe a small amount of fluids, which he had forgotten to prescribe during Paul’s surgery. Dr Kim then failed to close Paul’s TrakCare record and opened GS’s (another patient’s) TrakCare record before prescribing post-operative medications for GS at 1:55pm.
Mr Lau was prescribed a Fentanyl Patch and a Fentanyl PCA. He died of fentanyl toxicity.
According to the inquest findings:
It is clear that Dr Kim failed to exercise proper care, diligence and caution whilst prescribing medication erroneously in Paul’s TrakCare record from 1:55pm to 2:00pm. Dr Kim accepted that a patient’s name is displayed on screen in TrakCare at all times and that he overrode 22 alerts presented in three batches whilst prescribing, selecting “consultant’s decision” and entering his password each time. Dr Kim accepted that he bears primary responsibility for the error.
Criticism was made of the hospital’s pharmacist:
In the Pharmacy, Ms Bui, the dispensing pharmacist, failed to adequately assess the appropriateness of the Fentanyl patch for Paul, particularly having regard to the fact that an opioid naïve patient had been prescribed the strongest dose and the fact that Fentanyl patches were not regularly prescribed for postoperative pain.
Criticism was also made of the nursing staff:
A similar absence of critical thinking was displayed by the nursing staff. The Recovery nurses did not question the order for the Fentanyl PCA, despite the Fentanyl PCA not being discussed during handover. The Ward 1 nurses did not assess whether the Fentanyl patch was appropriate medication for a patient in Paul’s circumstances and did not adjust their practices to reflect the risks posed once the Fentanyl patch was administered.